Georgia, 2023

Hail and Damaging Winds in Georgia, April 13, 2023

April 13, 2023 · NWS FFC · 8 events in 4 counties and zones

A surface low moving northward out of the Gulf brought scattered thunderstorms across Central and South Central GA. CAPE values reached into the 500 to 1000 J/Kg range with SRH values of 100-200 m2/s2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A surface low moving northward out of the Gulf brought scattered thunderstorms across Central and South Central GA. CAPE values reached into the 500 to 1000 J/Kg range with SRH values of 100-200 m2/s2. The SPC upgraded the severe outlook to a Slight risk in a line from Harris County to Wheeler county while areas south of I20 and north of a line from Troup to Laurens county remained in a Marginal risk. The anticipated threats included damaging winds and a tornado or two.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 13, 12:56 PM EST, 38 minutes earlier.

Area forecast discussion, Apr 13, 12:56 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
156 PM EDT Thu Apr 13 2023

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Friday)
Issued at 342 AM EDT Thu Apr 13 2023

This morning all eyes remain on the upper level closed low and
surface cyclone over the northcentral Gulf as they lift northward
and onshore. The attendant warm front continues to stretch east-
southeast of the main cyclone and is also moving northward towards
the Gulf Coast. By 18Z the surface low is expected to be onshore
across the AL/FL border with the warm front stretched into southern
GA. Ahead of the front, stratiform rain has been slowly moving into
our southwestern counties this morning. This pre-frontal
precipitation will continue to move northward throughout the day
with additional showers developing during the late morning and early
afternoon.

Late this afternoon as the surface low starts to move northwestward
and the warm front enters our CWA the best chances for strong to
severe storms ahead and along the warm front will be with focused
across southcentral GA. In this area favorable dewpoints (upper-50s
to mid-60s), favorable instability (~500-1000 J/kg MLCAPE) and SRH
values near 100-200 m2/s2 will exist. SPC has upgraded areas south
of a line from Harris county to Wheeler county to a Slight Risk (2
out of 5) while areas south of I20 and north of a line from Troup
county to Laurens county remain under a Marginal Risk (1 out of 5).
The primary hazard with any storm that becomes strong to severe will
be strong to damaging wind gusts. A 5% tornado risk does lie within
the Slight Risk so it is possible that a tornado or two could
develop if a rotating storm takes advantage of the surface-based
instability. Heavy rainfall will be possible at times with this
activity. QPF totals for the duration of the event remain between
0.5 inches and 1.25 inches so local nuisance flooding is possible.

Tonight into tomorrow the surface low will weaken and become diffuse
as the upper level high pulls northeast ward. Residual bands of
moisture will keep rain chances in the forecast through tomorrow
night with daytime heating aiding in some thunderstorm development
tomorrow afternoon. At this time not expecting any severe storms
tomorrow afternoon.

High temperatures today will reach the upper 60s to mid 70s with a
slight uptick tomorrow to low 70s and upper 70s. Lows tonight will
fall to the upper 50s and low 60s.

28

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 342 AM EDT Thu Apr 13 2023

We'll be drying out briefly on Saturday in the wake of the exiting
low as shortwave ridging builds briefly overhead. Highs will rebound
above normal back to the 80s for most on Saturday. Things will
change once again by late Saturday night into Sunday morning as the
next cold front approaches the area. Current timing favors this
front entering northwest Georgia during the morning Sunday and
pushing eastward across the area through the day. While PoPs will
certainly be back on an upward trend ahead of the front, at this
point rainfall totals appear relatively meager. Instability does
build into the 400-700 J/kg of SBCAPE in the eastern half of the
area Sunday afternoon which would support at least an isolated
thunderstorm potential. However, stronger forcing and lift will be
rapidly shunted to the north of the area at this point.
Additionally, potential coastal convection could serve to limit
moisture return to some degree. For these reasons, both the severe
threat and risk for substantial rainfall amounts appear limited at
this time.

Behind the front, surface high pressure settles into the area and
looks to remain for several days. This should translate into dry
conditions through much if not all of the workweek. After a brief
cooldown of temperatures to near to slightly below normal on Monday,
temperatures will quickly bounce back above normal by midweek as
upper ridging builds in earnest.

RW

&&

.AVIATION...
(18Z TAFS)
Issued at 149 PM EDT Thu Apr 13 2023

MVFR cigs at KATL will continue to deteriorate through tonight,
dropping into IFR cig & vsby territory around or shortly after
00z. Lower confidence of TS at KATL, but best estimate of timing
between 21-02z. Improvement to MVFR cigs by 14z tomorrow with -RA
as system pushes off to the NE. Easterly winds will be elevated
through this afternoon between 10-15kts with gusts up to 24kts
possible, turning more SE overnight, going SE/SSE by 14-16z
tomorrow.

//ATL Confidence...18Z Update...

Medium confidence on all elements.

Morgan

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          58  73  55  80 /  90  60  30  10
Atlanta         59  72  56  80 /  70  50  30  10
Blairsville     54  67  53  77 /  70  70  50  10
Cartersville    58  72  54  80 /  60  60  30  10
Columbus        60  75  55  83 /  30  20   0  10
Gainesville     57  71  56  79 /  90  70  40  10
Macon           60  76  55  82 /  60  30  10  10
Rome            57  72  54  82 /  60  60  30  10
Peachtree City  58  72  54  81 /  60  40  20  10
Vidalia         63  79  59  83 /  30  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...28
LONG TERM....RW
AVIATION...Morgan
Hazardous weather outlook, Apr 13, 4:52 AM EST, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
552 AM EDT Thu Apr 13 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
552 AM EDT Thu Apr 13 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected this afternoon and evening.
Some thunderstorms could become severe with the primary risk being
damaging wind gusts as well as the risk for isolated, brief
tornadoes. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated thunderstorms are possible on Friday and again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Apr 13, 1:09 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
209 PM EDT Thu Apr 13 2023

GAZ105-106-108-131845-
Crisp GA-Dooly GA-Wilcox GA-
209 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of western Wilcox,
southeastern Dooly and Crisp Counties through 245 PM EDT...

At 208 PM EDT, a strong thunderstorm was near Warwick, or 12 miles
west of Ashburn, moving northeast at 20 mph.

HAZARD...Winds up to 40 mph, heavy rain, and an enhanced chance of a
         brief tornado.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Cordele, Vienna, Arabi, East Crisp, Fort Early, Richwood, Seville,
Hatley, Pleasant View, Raines, Tremont, Wenona and Pope City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

A Tornado Watch remains in effect until 700 PM EDT for central and
west central Georgia.

&&

LAT...LON 3181 8383 3183 8384 3182 8385 3184 8386
      3185 8394 3186 8393 3188 8393 3192 8392
      3193 8392 3215 8384 3207 8350 3185 8359
      3185 8361 3180 8361 3180 8380
TIME...MOT...LOC 1808Z 209DEG 19KT 3178 8386

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 13, 1:30 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
230 PM EDT Thu Apr 13 2023

GAZ105-106-108-131900-
Crisp GA-Dooly GA-Wilcox GA-
230 PM EDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of west central Wilcox,
southeastern Dooly and Crisp Counties through 300 PM EDT...

At 230 PM EDT, a strong thunderstorm was near Wenona, or 5 miles
south of Cordele, moving northeast at 30 mph.

HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cordele, Vienna, Arabi, East Crisp, Pleasant View, Richwood,
Tippettville, Raines, Tremont, Wenona, Seville and Hatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

A Tornado Watch remains in effect until 700 PM EDT for central
Georgia.

&&

LAT...LON 3185 8387 3211 8384 3215 8364 3204 8353
      3180 8365 3180 8371
TIME...MOT...LOC 1830Z 203DEG 26KT 3189 8375

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The radar

The Robins AFB radar (KJGX), 89 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Crisp

When
April 13, 1:34 PM EST to 1:36 PM EST
Where
Crisp County, 2.95 mi SW of Penia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.943, -83.739

Reports of trees and powerlines down along hwy 90 near 300 roughly 2 miles south of town.

Thunderstorm Wind, Crisp

When
April 13, 1:34 PM EST to 1:36 PM EST
Where
Crisp County, 2.94 mi SW of East Crisp
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.925, -83.721

Report of numerous trees down along Old Hatley Rd near Hwy 90.

Thunderstorm Wind, Crisp

When
April 13, 1:38 PM EST to 1:40 PM EST
Where
Crisp County, 0.19 mi S of Penia
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.967, -83.700

Report of trees down in wooded area along Penia Rd near Old Penia Rd and Penia Rd N.

Thunderstorm Wind, Crisp

When
April 13, 1:42 PM EST to 1:44 PM EST
Where
Crisp County, 1.53 mi NNW of Listonia Station
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.989, -83.683

Report of multiple trees down with car in ditch at 900 block of Cemetery Rd between Old Tremont Rd and Dorough Rd N.

Thunderstorm Wind, Bleckley

When
April 13, 3:16 PM EST to 3:18 PM EST
Where
Bleckley County, 1.13 mi NE of Cochran
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.393, -83.338

Tree uprooted along Fairfield Street near Clarendon Rd and Berkley Rd in East Cochran.

Thunderstorm Wind, Bleckley

When
April 13, 3:16 PM EST to 3:18 PM EST
Where
Bleckley County, 1.32 mi NNE of Cochran
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.398, -83.341

Report of trees and powerlines down. Siding removed from High School Gym and Debris in road from local business. Along E Dykes St between Chester Rd and 9th St SE.

Thunderstorm Wind, Twiggs

When
April 13, 3:50 PM EST to 3:52 PM EST
Where
Twiggs County, 0.82 mi NW of Allentown
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
32.588, -83.230

Report of tree down on Highway 112 about 0.5 miles north of I16.

Hail, Schley

When
April 13, 6:05 PM EST to 6:06 PM EST
Where
Schley County, 0.9 mi NW of Ellaville
Measured
1 in hail
Reported by
Public
Coordinates
32.240, -84.310

Received multiple reports of 1 inch hail in city limits of Ellaville GA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095619, 1095621, 1095623, 1095625, 1095626, 1095628, 1095630, 1095631.